Flood, Bedford
- When
- January 1, 5:00 PM EST to January 2, 1:00 AM EST
- Where
- Bedford forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
A low pressure system moved northeast along the mid Atlantic coast during Wednesday, January 1st, spreading a large swath of moderate to heavy rain across south central Pennsylvania. This heavy rainfall, combined with snow melt to produce flooding across portions of Bedford County early Wednesday evening, January 1st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A low pressure system moved northeast along the mid Atlantic coast during Wednesday, January 1st, spreading a large swath of moderate to heavy rain across south central Pennsylvania. This heavy rainfall, combined with snow melt to produce flooding across portions of Bedford County early Wednesday evening, January 1st. Emergency Management officials reported 6 roads closures due to flooding of several small streams and creeks, including Lower Level Road. In addition, 6 hunting cabins were affected, with 1 cabin sustaining water damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 1, 1:35 PM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 135 PM EST WED JAN 1 2003 ...ISC BY 3 PM...WORK ZONES BY 345 PM...ZONES BY 4 PM... ...CHANGES... WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW...BUT WILL TONE DOWN SNOW AMTS SOME TONIGHT. ...DISC... ...SHORT TERM... LOW OVER MID ATLANTIC AREA WILL LIFT NORTHWARD THIS AFT TOWARD MDT. ABOUT .5 TO 1.0 INCHES OF RAIN HAS OCCURRED...WITH MORE ON THE WAY. SMALL STREAMS UP HIGH NOW ACROSS SE PART OF CWA...WILL EDGE UP SOME OF THE SMALLER RIVERS LATER. STILL MORE RAIN TO COME...WILL BE CLOSE. SOME COLD AIR TO THE NORTH...WITH TEMPS NEAR OR JUST BELOW FREEZING. NOT REALLY ANY PROBLEMS YET...GROUND HAD A CHANCE TO WARM UP YESTERDAY. FOR THE NEXT FEW HOURS...PRECIPITATION LIKELY TO BECOME MORE SPOTTY...BUT MORE CONVECTIVE IN NATURE...AS DRY AIR ALOFT MOVES IN...AND AIRMASS COOLS ALOFT. SLIGHT TREND TO BE FASTER AND WARMER WITH CURRENT STORM. WILL KEEP SNOW IN ZONES IT IS IN NOW...BUT DOWNPLAY IT A LITTLE. TEMPS STARTING TO EDGE DOWN NOW...PRECIPITATION WILL BE MAINLY ZR/IP LATER. FOR THU...NOT A LOT GOING ON. NEXT STORM WILL BE IN THE LIGHT TO MODERATE RANGE...BORDERLINE FOR TYPE. ...LONGER TERM...PART FROM MID SHIFT... THUS...WILL KEEP HIGH...LIKELY TO CATEGORICAL POPS FOR ALL AREAS ON FRIDAY WITH THE CURRENT TARGET AMOUNT BEING A 2-4 INCH SNOWFALL...WITH POSSIBLY HIGHER AMOUNTS ACROSS THE NRN MTNS BASED ON GFS QPF VALUES. ETAX 6 HRLY QPF AT 66->84 HOURS IS HIGHER BY A FACTOR OF 2-3 WITH THE MAIN AXIS OF HEAVY SNOW NEAR AND TO THE SOUTH OF I-80. ...LONG TERM... MINOR SYSTEM LATE SUNDAY INTO EARLY MONDAY. NEXT POTENTIAL BIG SYSTEM IS ON TUE...COULD BE A BIG STORM...BUT MAY BE MAINLY TO THE E AND N OF OUR AREA. ...OTHER... HAPPY NEW YEAR TO ALL...LETS HOPE 2003 IS A GOOD ONE. .CTP... PA...WINTER STORM WARNING TONIGHT ALONG AND JUST TO THE NW OF A LINE FROM SOMERSET AND ALTOONA...TO STATE COLLEGE...AND WILLIAMSPORT (INCLUDING COLUMBIA COUNTY). WINTER WEATHER ADVISORIES ISSUED FOR THE SAME PERIOD ACROSS THE FAR NRN ZONES AND ALSO PARTS OF THE SCENT MTNS AND MIDDLE SUSQ VALLEY. SPS ISSUED FOR HEAVY RAIN (UPWARDS OF 1.5 INCHES THROUGH 06Z TONIGHT) ACROSS THE LOWER SUSQ VALLEY WHICH WILL PUSH SOME STREAMS AND CREEKS TO NEAR BANKFULL. MARTIN
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-011330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 534 AM EST WED JAN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A POTENT STORM WILL CARRY ABUNDANT MOISTURE INTO PENNSYLVANIA AS IT MOVES NORTHEAST ALONG THE APPALACHIAN MOUNTAIN CHAIN TODAY. THE MOISTURE WILL OVERRUN THE SHALLOW...COLD AIRMASS FILTERING SOUTH ACROSS THE COMMONWEALTH...AND THE RAIN WILL GRADUALLY CHANGE TO FREEZING RAIN THIS AFTERNOON ACROSS THE CENTRAL AND NORTH...WHICH WILL FALL HEAVY AT TIMES. SIGNIFICANT ICE ACCUMULATION OF ONE QUARTER...TO ONE HALF INCH IS LIKELY IN THE WARNING AREA. A DAMAGING COATING OF ICE NEAR ONE INCH THICK IS POSSIBLE ACROSS THE MOUNTAINS AROUND INTERSTATE 80 IF THE BULK OF THE PRECIPITATION FALLS AS FREEZING RAIN. THE PRECIPITATION SHOULD TURN TO SLEET IN ALL AREAS EXCEPT FOR THE SOUTHEAST THIS EVENING...THEN END AS A PERIOD OF SNOW TONIGHT FROM CENTRAL PENNSYLVANIA...NORTH AND WEST. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE ON TOP OF THE ICE. .DAYS TWO THROUGH SEVEN... ANOTHER WINTER STORM WILL BRING WIDESPREAD SNOW TO THE REGION BEGINNING THURSDAY NIGHT. THE SNOW WILL CONTINUE THROUGH FRIDAY. AT THE PRESENT TIME...2 TO 5 INCHES OF SNOW APPEARS LIKELY IN MANY AREAS BY LATE FRIDAY...THOUGH HIGHER AMOUNTS OF GREATER THAN 6 INCHES ARE POSSIBLE ACROSS CENTRAL PENNSYLVANIA BASED ON SOME COMPUTER MODELS. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT ICE ACCUMULATIONS GREATER THAN ONE TENTH OF AN INCH...AND SNOWFALL OF 3 INCHES OR MORE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339512.